FAQ

Your questions answered

We've received many e-mails from people around the world, seeking specific information about treating, preventing or controlling the impact of abdominal pain, cramps and discomfort in their lives. In this section of the Buscopan® website, we've collected the most common questions - and their answers - about abdominal pain and cramps, Buscopan® and Buscopan® Plus.

To help you find the right answer to your question, we've sorted the questions into five main categories. If you have a question that you don't find answered in our list, please send an e-mail to the Buscopan® team of experts. We'll respond as quickly as possible. All e-mails will be treated as entirely confidential.

  • What is Buscopan®?

    Buscopan® is an antispasmodic medication which specifically relieves abdominal discomfort and pain due to cramps and spasms.

     

    Buscopan® offers a targeted relief of your abdominal discomfort and cramps. It acts where the pain develops - in the abdomen. Buscopan® works directly on the muscles of your bowel to relieve the cramps and spasm that cause the discomfort. With Buscopan®, you can be confident that you are targeting the cause of your discomfort and cramps and thus that you efficaciously solve the problem avoiding simply masking it.
    Buscopan® is one of the most used and trusted medicines in this indication.

  • What is Buscopan® Plus?

    For women and men who suffer from abdominal discomfort and pain due to cramps and spasm, Buscopan® Plus is the worldwide leading brand. Buscopan® Plus combines Hyoscine butylbromide, the world's leading recommended antispasmodic and Paracetamol, one of the world's best known and proven analgesics.

     

    Buscopan® Plus provides a fast and effective relief because it has a dual action: It effectively takes away the cause of the pain because it develops a muscle-relaxing effect, acting only where the pain occurs, in the abdomen. Thanks to the analgesic, its effect starts soon after you take it.

  • What is the difference between Buscopan® and Buscopan® Plus?

    Buscopan® and Buscopan® Plus both contain the active ingredient Hyoscine butylbromide, an antispasmodic that is designed to relieve abdominal cramps and spasm. Hyoscine butylbromide acts only where the pain and cramps occur - in the abdomen. In addition to Hyoscine butylbromide, Buscopan® Plus also contains Paracetamol, a well known and proven painkiller and thus offers a dual action. Buscopan® Plus effectively takes away the cause of the stronger pain for stomach aches and cramps (by relaxing the abdominal muscles) and has a fast effect by blocking the pain.

  • What are the differences between Buscopan® and a painkiller?

    Buscopan® acts only where the cramps and pains occur - in the abdomen. Many analgesics act by reducing the pain awareness by blocking the pain signals, thereby masking the pain. Therefore, analgesics act in the whole body, they enter the blood stream and thus offer a greater potential for unpleasant side-effects. Compared to analgesics, Buscopan® only acts where the pain occurs and treats the cause of the pain. As it does not enter the blood stream, it has practically no side-effects.

  • Do Buscopan® products contain Gluten?

    Buscopan® products do not contain Gluten and can be taken during Gluten-free diets.

  • Can I take more than the normal dosage to get faster relief?

    This is not recommended. An increase of the recommended dosage in general will not accelerate the effect and can perhaps even have negative effects. The dosage that is indicated on the instruction leaflet or that has been recommended by your doctor or pharmacist is best for the type and severity of your ailment potential causes and helpful treatments for this very common health problem.

  • How long can I take Buscopan® or Buscopan® Plus?

    There is no maximum time frame for taking Buscopan® or Buscopan® Plus, but please see your doctor if abdominal cramps persist for more than a few hours or days.

  • How do I take Buscopan® or Buscopan® Plus?

    It is recommended to take Buscopan® unchewed and with enough water (usually a full glass). Fore more information, please refer to the package instruction leaflet of your country. If in doubt, please consult your doctor or pharmacist.

  • Is it safe to take Buscopan® during pregnancy or lactation?

    As with all medication, you should ask for your doctor's advice if you are pregnant, likely to become pregnant or are breastfeeding or likely to breastfeeding during the course of your medication.
    Long experience has shown no evidence of ill effects during human pregnancy. However, the usual precautions regarding the use of drugs in pregnancy, especially during the first trimester, should be observed.
    Adverse effects on the newborn have not been reported. However, safety during lactation has not yet been established.

  • What causes abdominal pain and cramps?

    Common causes of stomach pain include:

    • Sensitivity to certain foods which trigger stomach pain, such as fatty, spicy or rich foods, caffeine, alcohol and acidic citrus fruits.
    • A hectic, stress-filled lifestyle, skipping meals, eating on the run and the anxieties which can cause a nervous stomach.
    • A change from your normal daily routine, for example when travelling, which can unbalance your digestive system.

     

    Given the large number of organs in this part of the body, the symptoms can obviously be caused by a wide variety of factors. In almost all cases, abdominal cramps and associated symptoms such as flatulence, a sensation of fullness, constipation or diarrhoea can be significantly alleviated with Buscopan®.

  • When should I see my doctor about my abdominal cramps?

    You should be especially cautious if your ailment lasts longer than several days or if the pain is more severe, if you have a fever, if you notice blood on your stools, or if you notice sudden weight loss. You should then consult a doctor and ask for advice.

  • Does Buscopan® also relieve cramps outside the gastrointestinal tract?

    No. Buscopan® is specially developed to relax the muscles of the digestive tract. Therefore, it acts only where abdominal cramps and pains occur. As it is barely absorbed, it does not enter the blood stream and thus has no effects on organs outside the gastrointestinal tract.

  • I have heard that oral contraceptives may help with period pain. Is this true?

    This is true for some women. Sometimes a few months on an oral contraceptive can sort out the problem. Of course, for women who require protection from pregnancy this can be a good solution to two needs. To find out whether this would be a suitable option for you, you should consult your doctor.

  • I'm worried about my period pain; should I see my doctor?

    If you are worried about your health, it is always advisable to discuss it with your healthcare professional. This is especially true if you notice changes such as any of the following:

    • more painful cramps
    • irregular periods
    • heavier bleeding
    • fever or weight loss